|Year : 2018 | Volume
| Issue : 5 | Page : 284-286
Rare occurrence of hand-foot syndrome due to paclitaxel: A rare case report
Pritam S Kataria1, Pradip P Kendre1, Apurva A Patel2, Nahush Tahiliani1, Vijay Bhargav1, Honey Parekh1
1 Department of Medical and Paediatric Oncology, GCRI, Ahmedabad, Gujarat, India
2 Department of Medical Oncology, GCRI, Ahmedabad, Gujarat, India
|Date of Submission||07-Nov-2017|
|Date of Acceptance||04-Dec-2018|
|Date of Web Publication||14-Dec-2018|
Dr. Apurva A Patel
Department of Medical Oncology, GCRI, Ahmedabad - 380 016, Gujarat
Source of Support: None, Conflict of Interest: None
Hand-foot syndrome (HFS) is a relatively frequent adverse reaction to certain anticancer drugs. HFS is a type of dermatitis which has been most commonly described with 5-fluorouracil and capecitabine. However, HFS with paclitaxel is rare and has been reported sparingly in the literature. A 52-year-old male patient with recurrent carcinoma of the buccal mucosa was started on palliative chemotherapy regimen, injection paclitaxel (175 mg/m2) in combination with injection carboplatin. On post-chemotherapy day 13, the patient started developing pain, dysesthesia followed by bullae formation, and desquamation over palms and soles. Clinically, the patient had Grade 3 HFS characterized by symmetrical, tender skin lesions over the dorsal aspect of palms, and soles with desquamation necessitating interruption of treatment. Therefore, this case has been presented to be cognizant with this rare form of side effect with one of the most commonly used drug in oncology.
Keywords: Hand-foot syndrome, paclitaxel, pyridoxine
|How to cite this article:|
Kataria PS, Kendre PP, Patel AA, Tahiliani N, Bhargav V, Parekh H. Rare occurrence of hand-foot syndrome due to paclitaxel: A rare case report. Indian J Pharmacol 2018;50:284-6
|How to cite this URL:|
Kataria PS, Kendre PP, Patel AA, Tahiliani N, Bhargav V, Parekh H. Rare occurrence of hand-foot syndrome due to paclitaxel: A rare case report. Indian J Pharmacol [serial online] 2018 [cited 2021 Jan 20];50:284-6. Available from: https://www.ijp-online.com/text.asp?2018/50/5/284/247537
| » Introduction|| |
Hand-foot syndrome (HFS) is a relatively frequent adverse reaction to certain anticancer chemotherapies. The syndrome can present initially as erythema, dysesthesias, and swelling of palms and soles, and can further progress to the stage of blisters formation and rarely ulceration. This sequence of events can limit daily functions and may affect the quality of life. The most commonly implicated drug is 5-fluorouracil or its prodrug or oral capecitabine. Treatment of this syndrome is generally supportive. Paclitaxel-induced HFS is rare, with few case reports in the literature.
| » Case Report|| |
A 52-year-old gentleman, known case of carcinoma buccal mucosa on palliative chemotherapy, presented to us with complaints of pain, erythema, and desquamation over dorsal aspect of the hand and soles 7 days before presentation (Grade 3). On further enquiry, the patient had taken the first cycle of injectable chemotherapy, i.e., injection paclitaxel (260 mg) in combination with carboplatin (500 mg) 20 days prior. On examination, the dorsal aspect of the bilateral hands and feet showed the presence of erythema and desquamation [Figure 1], [Figure 2], [Figure 3]. On taking the drug history, as per the literature review, injection paclitaxel is known to cause hand-foot-mouth syndrome albeit rarely with only few case reports addressing the same. As per the Naranjo Scale, the causality score was 7, and as per the scale, the causality is “probable.” The other drug, i.e., carboplatin which formed the chemotherapy doublet in our case, has never been mentioned in the literature to cause to cause HFS. Hence, as per the literature review and causality score on Naranjo Scale, paclitaxel-induced hand-foot-mouth syndrome was kept as the tentative diagnosis. The patient was given supportive care, topical emollients, tablet pyridoxine (Vitamin B6). After 10 days, there was gradual resolution of the signs and symptoms. From the subsequent cycles, chemotherapy regimen was changed to methotrexate + 5-fluorouracil weekly as patient treatment intent was palliative and we did not re-challenge the patient with the paclitaxel.
| » Discussion|| |
HFS, also known as palmar-plantar erythrodysesthesia, acral erythema, or Burgdorf reaction, was described in 1974 in a patient receiving mitotane (Lysodren). Since then, various drugs causing HFS has been described, for example, infusional 5-fluorouracil, capecitabine, vinorelbine, liposomal doxorubicin, hydroxyurea, mercaptopurine, intravenous cyclosporine, methotrexate, cyclophosphamide, cytosine arabinoside, sunitinib, and sorafenib.
Symptoms of HFS can occur as early as 24 h after treatment initiation or as late as 10 months after treatment continuation.,
Various mechanisms explaining the occurrence of HFS are as follows:
- Chemotherapy drug leak out of the capillaries into the hands and feet damaging the surrounding tissues
- High proliferation rate of epidermal basal cells in the palms making them more sensitive to the local action of cytotoxic drugs
- Concentration of drugs within eccrine sweat glands of palms and soles
- Repeated friction and pressure over palms, soles, and fingertips increases the predisposition to this syndrome.
The symptoms usually start as a localized numbness, tingling, dysesthesia or paresthesia, and erythema over the palms and soles. They can be accompanied by swelling and discomfort. In severe cases, blistering, ulceration, desquamation, and incapacitating pain occur.
Grading of HFS is done according to the National Cancer Institute and the World Health Organization scale.
Three major histologic features central to the HFS are dyskeratotic keratinocytes at various stages of necrosis, basal layer vacuolar degeneration, and mild perivascular or lichenoid lymphocyte-predominant infiltrate.,
Only recommendation available with respect to the management of HFS includes drug discontinuation or modification. Some measures that have been suggested for the alleviation of symptoms include cold compresses, application of emollients, and avoidance of mechanical stress on the affected areas. Other supportive measures include tablet pyridoxine and analgesics if pain is present. Paclitaxel-induced HFS is rare and is being reported sparingly in the literature.,,, Hence, in this case, paclitaxel-induced HFS was a tentative diagnosis based on the literature review, Naranjo scale causality score. In our case, paclitaxel was discontinued as the intent of the treatment was palliative; however, in other case report by Assi et al., paclitaxel was continued safely without any further resurgence of the HFS manifestation. This case has been presented to earmark rarer side effect of paclitaxel so that one must be aware of it because they can be easily confused with bacterial or fungal infections, leading to florid presentation if dose modification or change of therapy is not done and supportive therapy is not given.
- HFS though rare with paclitaxel, this rare side effect must be borne in mind
- In case of paclitaxel, careful adjustment of dose may be required.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Lassere Y, Hoff P. Management of hand-foot syndrome in patients treated with capecitabine (Xeloda). Eur J Oncol Nurs 2004;8 Suppl 1:S31-40.
Scheithauer W, Blum J. Coming to grips with hand-foot syndrome. Insights from clinical trials evaluating capecitabine. Oncology (Williston Park) 2004;18:1161-8, 1173.
Surjushe A, Vasani R, Medhekar S, Thakre M, Saple DG. Hand-foot syndrome due to capecitabine. Indian J Dermatol 2009;54:301-2.
] [Full text]
Lipworth AD, Robert C, Zhu AX. Hand-foot syndrome (hand-foot skin reaction, palmar-plantar erythrodysesthesia): Focus on sorafenib and sunitinib. Oncology 2009;77:257-71.
Akash S, Bhounsule AS. Oral capecitabine – Can it cause the hand-foot syndrome? J Clin Diagn Res 2011;5:376-786.
Milano G, Etienne-Grimaldi MC, Mari M, Lassalle S, Formento JL, Francoual M, et al.
Candidate mechanisms for capecitabine-related hand-foot syndrome. Br J Clin Pharmacol 2008;66:88-95.
Clark AS, Vahdat LT. Chemotherapy-induced palmar-plantar erythrodysesthesia syndrome: Etiology and emerging therapies. Support Cancer Ther 2004;1:213-8.
Nagore E, Insa A, Sanmartín O. Antineoplastic therapy-induced palmar plantar erythrodysesthesia ('hand-foot') syndrome. Incidence, recognition and management. Am J Clin Dermatol 2000;1:225-34.
Bardia A, Loprinzi CL, Goetz MP. Hand-foot syndrome after dose-dense adjuvant chemotherapy for breast cancer: A case series. J Clin Oncol 2006;24:e18-9.
Farr KP, Safwat A. Palmar-plantar erythrodysesthesia associated with chemotherapy and its treatment. Case Rep Oncol 2011;4:229-35.
Lal HS. Hand and foot syndrome secondary to capecitabine. Indian J Dermatol Venereol Leprol 2014;80:427-30.
] [Full text]
Dow E, Piccolo J, Segal E, Charlson J. Drug induced periarticular thenar erythema with onycholysis related to nano-albumin bound paclitaxel therapy. Cancer Treat Res Commun 2016;4:162-4.
Assi HA, Ayoub ZA, Jaber SM, Sibai HA, El Saghir NS. Management of paclitaxel-induced hand-foot syndrome. Breast Care (Basel) 2013;8:215-7.
[Figure 1], [Figure 2], [Figure 3]